Abstract: Skin manifestations are common in patients suffering from inflammatory bowel disease (IBD) and can be associated with the disease itself, with nutritional deficiencies, or with therapy. All drugs currently used for treating IBD have the potential to cause dermatologic manifestations that can have a wide range of clinical presentations, from mild drug eruptions to potentially life-threatening immune-mediated reactions. The wider use of thiopurines and anti–tumor necrosis factor in the past years has led to the recognition of 2 more skin complications of IBD therapy: the potentially disfiguring non–melanoma skin cancer associated with the current or past use of thiopurines and the paradoxical new onset or exacerbation of anti–tumor necrosis factor-associated psoriasis. Despite being rare, these complications can be severe and lead to therapy discontinuation, and therefore, gastroenterologists need to become familiar with their epidemiology, diagnosis, and management. Herein, we reviewed the skin side effects of IBD therapy, specially focusing in thiopurines and anti–tumor necrosis factor therapy and in the recently described skin cancer and psoriasis, and we tried to advance some practical algorithms that can provide some help to the clinicians dealing with these complications in their day-by-day practice.
Article first published online 7 March 2013
*Gastroenterology Service, Surgery Department, Hospital Beatriz Ângelo, Loures, Portugal
†Université de Lille 2 et Service de Dermatologie, Hôpital Claude-Huriez, Centre Hospitalier Universitaire de Lille, Lille, France
‡The Dr. Henry D. Janowitz Division of Gastroenterology, Mount Sinai School of Medicine, New York, New York.
Reprints: Jean-Frédéric Colombel, MD, PhD, The Dr. Henry D. Janowitz Division of Gastroenterology, Mount Sinai School of Medicine, New York, New York, USA (e-mail: firstname.lastname@example.org).
The authors have no financial or conflicts of interest to disclose.
Received July 02, 2012
Accepted July 16, 2012